My 25 year old son has been recovering with schizoaffective disorder for the past few years. He currently is on clozapine, lithium, and Zoloft. We have been with him every step of the way so we are very familiar with the types of hallucinations he has experienced. When he was at his worst point in the illness he only experienced negative auditory and tactile hallucinations. Before returning to his apartment last night, he came to us visibly shaken. After questioning him, he revealed the auditory hallucinations have quieted but have slowly been replaced with visual hallucinations over the past couple of months. The visuals first started as shadows in his peripheral vision but now they’ve become full blown where he thinks he’s flipped people off while driving, etc. His auditory had been similar in nature such as thinking he had cursed someone, etc. He is frightened. My question is why would he all the sudden start having visual hallucinations when he never experienced them when he was at the worst point of his illness and untreated? His first psychotic break was four years ago so I’m having a hard time why he is experiencing visuals now and while undergoing aggressive treatment.

A. It’s not uncommon for symptoms to change over time. That’s one of the reasons why medication changes are periodically required. Symptom changes, require adjustments in medication.

In the early stages of psychotic disorders, one’s symptoms might occur more frequently and be more intense. Just like the frequency and intensity can change over time, so too can the nature of the symptoms.

In fact, there are some studies that show that over time symptoms of schizophrenia and related psychotic disorders generally lessen in intensity and frequency. Studies that track an individual’s symptoms over the course of their illness have shown that outcomes are better after 30 years than after 10 years. It’s almost as though the illness “dies down” after many years. It may be that the illness gets worse before it gets better.

The changes in his symptoms, among other things, could also be the result of a medical condition, hormonal changes, drug or alcohol use, or an adverse reaction to medication. His new symptoms should be immediately reported to his treating psychiatrist. The doctor can investigate the nature of the symptom change and hopefully determine what might have led to this new development. Even if the origin of the problem is not found, there is likely a treatment that can reduce or eliminate his visual hallucinations. Please take care.

Dr. Kristina Randle

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 10 Aug 2014

APA Reference
Randle, K. (2014). Visual Hallucinations Are Increasing/Auditory Decreasing for Son. Psych Central. Retrieved on November 25, 2014, from http://psychcentral.com/ask-the-therapist/2014/08/10/visual-hallucinations-are-increasingauditory-decreasing-for-son/